$L^2$-homology and reciprocity for right-angled Coxeter groups

Tom 214 / 2011

Boris Okun, Richard Scott Fundamenta Mathematicae 214 (2011), 27-56 MSC: Primary 20F55; Secondary 20C08, 20F65, 20J06, 46L10, 57M07. DOI: 10.4064/fm214-1-3


Let $W$ be a Coxeter group and let $\mu$ be an inner product on the group algebra $\mathbb R W$. We say that $\mu$ is admissible if it satisfies the axioms for a Hilbert algebra structure. Any such inner product gives rise to a von Neumann algebra $\mathcal N_{\mu}$ containing $\mathbb R W$. Using these algebras and the corresponding von Neumann dimensions we define $L^2_{\mu}$-Betti numbers and an $L^2_{\mu}$-Euler charactersitic for $W$. We show that if the Davis complex for $W$ is a generalized homology manifold, then these Betti numbers satisfy a version of Poincaré duality. For arbitrary Coxeter groups, finding interesting admissible products is difficult; however, if $W$ is right-angled, there are many. We exploit this fact by showing that when $W$ is right-angled, there exists an admissible inner product $\mu$ such that the $L^2_{\mu}$-Euler characteristic is $1/W(\mathbf{t})$ where $W(\mathbf{t})$ is the growth series corresponding to a certain normal form for $W$. We then show that a reciprocity formula for this growth series that was recently discovered by the second author is a consequence of Poincaré duality.


  • Boris OkunDepartment of Mathematical Sciences
    University of Wisconsin
    Milwaukee, WI 53201, U.S.A.
  • Richard ScottDepartment of Mathematics
    and Computer Science
    Santa Clara University
    Santa Clara, CA 95053, U.S.A.

Przeszukaj wydawnictwa IMPAN

Zbyt krótkie zapytanie. Wpisz co najmniej 4 znaki.

Przepisz kod z obrazka

Odśwież obrazek

Odśwież obrazek